MAUDE Adverse Event Report: STRYKER SPINE-US XIA TITANIUM 4.5 EXTENDED CONNECTOR LARGE; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

STRYKER SPINE-US XIA TITANIUM 4.5 EXTENDED CONNECTOR LARGE; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Catalog Number 48135104
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Date of Event 09/30/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the extended connector has broken inside the patient.The patient was complaining of the pain and the event was conformed via x-ray examination.The patient underwent revision surgery.
 
Additional Manufacturer Narrative
Method: x-ray image review, visual inspection, material analysis, product history review, complaint history review, nc/capa history review, result: the reported event was confirmed via visual inspection and review of the x rays.The device was returned fractured in 2 pieces, one end of the connector was completely separated from the main shaft.The base material composition of the connector was measured by energy-dispersive spectroscopy (eds).The eds spectrum shows that material is confirming.No relevant manufacturing issues were identified for the reported lot # as all released units met specifications.No similar complaints were identified for this lot number.Review of the x-rays showed that the construct was fixed at upper thoracic levels and at lumbar levels, with no additional fixation in between.The existing curve and the placement of the devices allowed for a large bending moment to exist within the non-fixed region, which can eventually cause a fatigue breakage of connector.Previous material analysis of a similar complaint device found that the connector resulted in a fatigue fracture.Corrective action preventative action (capa) was opened on to house the investigation which resulted in design change.The goal of this capa was to create new connectors that can be used in growing rod (pediatric applications), with larger cross-sectional area.The change to the growth connector from the extended connector will eliminate the stress concentration area in addition to increasing the cross-sectional area to improve its mechanical strength characteristics for the future use of the product for the expanded indications (pediatric growing rod applications).According to the indications for use from surgical technique: the device is intended for anterior/anterolateral and posterior, non-cervical pedicle and non-pedicle fixation in skeletally mature patients as an adjunct to fusion for the following indications: degenerative disc disease (ddd), spondylolisthesis, trauma, tumor, pseudarthrosis, failed previous fusion.The root cause of the reported event based on the capa: the extended connector large is designed to be thin in the middle and larger on the ends.The relative difference in size between the middle of the connector and the ends serves as a stress concentration.If the extended connector is subject to growing rod conditions (pediatric application), the stress concentration combined with the higher expected loads of a growing rod could create a potential fracture location.Conclusion: the most likely root cause for the reported event is user error since it was used in the 9 years old patient.
 
Event or Problem Description

Brand Name
XIA TITANIUM 4.5 EXTENDED CONNECTOR LARGE
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key8011511
Report Number0009617544-2018-00250
Device Sequence Number1262435
Product Code KWQ
UDI-Device Identifier04546540449597
UDI-Public04546540449597
Combination Product (Y/N)N
Initial Reporter CountryIR
PMA/510(K) Number
K121342
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48135104
Device Lot Number142209
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/23/2018
Initial Date Received by Manufacturer 10/06/2018
Supplement Date Received by Manufacturer12/26/2018
Initial Report FDA Received Date10/28/2018
Supplement Report FDA Received Date01/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age9 YR
Patient Weight25